Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 63, NWS Blacksburg, VA

August 31, 2013Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2013, 2:42 PM EDT for Wilkes County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 2:42 PM EDT (18:42 UTC)
Expired
Aug 31, 2013, 8:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WGUS51 KRNK 311842
FFWRNK
NCC193-010045-
/O.NEW.KRNK.FF.W.0063.130831T1842Z-130901T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 845 PM EDT SATURDAY

* AT 239 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MC GRADY...
  WILBAR...
  TRAPHILL...
  BOOMER...
  AND MULBERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3603 8126 3618 8147 3620 8146 3623 8147
      3629 8138 3629 8137 3630 8136 3636 8127
      3637 8123 3643 8116 3642 8114 3643 8112
      3635 8100
$$

DS
2 follow-up statements
489 
WGUS71 KRNK 312005
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT SAT AUG 31 2013

NCC193-010045-
/O.CON.KRNK.FF.W.0063.000000T0000Z-130901T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
405 PM EDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
SATURDAY FOR
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

AT 404 PM EDT...DOPPLER RADAR INDICATED THE HEAVY RAIN PRODUCING 
THUNDERSTORMS PRODUCING THAT PROMPTED THE WARNING HAVE EXITED THE 
WARNED AREA. UP TO THREE INCHES OF RAIN HAVE FALLEN. FLASH FLOODING 
IS EXPECTED AS RUNOFF FROM THE EARLY STORMS COLLECTS IN 
STREAMS...CREEK AND LOW LYING AREAS. ANY ONGOING FLASH FLOODING IS 
EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MC GRADY...
WILBAR...
TRAPHILL...
BOOMER...
AND MULBERRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3603 8126 3618 8147 3620 8146 3623 8147
      3629 8138 3629 8137 3630 8136 3636 8127
      3637 8123 3643 8116 3642 8114 3643 8112
      3635 8100

$$

DS
428 
WGUS71 KRNK 312256
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT SAT AUG 31 2013

NCC193-312302-
/O.CAN.KRNK.FF.W.0063.000000T0000Z-130901T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
656 PM EDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING FOR
WILKES COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN AND THUNDERSTORMS THAT AFFECTED WILKES COUNTY EARLIER 
THIS AFTERNOON ENDED SEVERAL HOUR AGO. UP TO 3 INCHES OF RAIN FELL 
IN SOME OF THE WESTERN PARTS OF THE COUNTY...BUT THE WATER HAS HAD 
SUFFICIENT TIME TO RECEDE AND NO FLOODING ISSUES HAVE BEEN REPORTED 
OR OBSERVED AT THIS TIME. FLOODING IS NO LONGER EXPECTED TO POSE A 
THREAT. THUS...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3603 8126 3618 8147 3620 8146 3623 8147
      3629 8138 3629 8137 3630 8136 3636 8127
      3637 8123 3643 8116 3642 8114 3643 8112
      3635 8100

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:30 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 31, 1:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A WARM FRONT MOVES EAST ACROSS THE AREA THIS AFTERNOON.
MEANWHILE...A COLD FRONTAL BOUNDARY WILL SAG SOUTHEAST TO THE OHIO
RIVER BY SUNDAY BEFORE DISSIPATING. THE NEXT MAIN FRONT WILL MOVE
IN MONDAY AND BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT SATURDAY...

TWO SHORT WAVES COMING ACROSS THE OHIO VALLEY THIS MORNING. THE
NORTHERN WAVE IS EXPECTED TO TRACK EAST INTO NORTHERN VIRGINIA.
STORMS WITH THIS WAVE HAVE BEEN WEAKENING AS THE GUST FRONT OUT
RUNS THE PRECIPITATION. THIS GUST FRONT...COMING ACROSS THE
ALLEGAHNY HIGHLANDS AND SE WV AT 130 PM...MAY PLAY A ROLE WITH
AFTERNOON CONVECTION ACROSS THE NORTHERN AND EASTERN PORTIONS OF
RNK CWA.

THE SOUTHERN SECOND WAVE COMING ACROSS NORTHERN KY HAS THE
STRONGER STORMS THIS MORNING. THE BEHAVIOR OF THIS LINE AND
CORFIDI VECTORS FOR THIS AFTERNOON HAS THESE STORMS DIVING
SOUTHEASTWARD TOWARDS TENNESSEE. IF THIS IS THE CASE...THE FOCUS
FOR THE STRONGER ACTIVITY MAY STAY TO OUR SOUTHWEST. HOWEVER AT
130 PM...OUTFLOW BOUNDARIES GENERATING STORMS ACROSS EXTREME SW
VA. THESE STORMS WILL MOVE ACROSS THE MOUNTAINS THROUGH THE REST
OF THE AFTERNOON. BY LATE AFTERNOON...STORMS SHOULD BE ALONG THE
BLUE RIDGE. THESE STORMS MAY DECAY TRACKING EAST...THEN OUTFLOW
BOUNDARIES AND A SURFACE LEE TROUGH WILL HAVE STORMS FIRING IN THE
PIEDMONT LATE THIS AFTERNOON AND EVENING.

IF THESE SHOWERS WEAKEN IN WESTERLY FLOW...THE NORTHERN WAVE AND
OUTFLOW BOUNDARY SHOULD WORK WITH A LEE TROUGH IN THE EAST TO
BRING SOME STRONGER TO POSSIBLE ISOLATED SEVERE STORMS TO THE
PIEDMONT.

PREVIOUS VALID DISCUSSION...

LOOKING AT SMALL AREA OF CONVECTION OVER NE TN/SW VA INTO WRN NC
THIS MORNING IN ASSOCIATION WITH WEAK WARM FRONT SITUATED ACROSS ERN
KY INTO WRN NC. WILL HAVE POPS AROUND THIS AREA IN THE LOW CHANCE
RANGE/SLIGHT CHANCE RANGE THRU DAWN. EXPECT PATCHY FOG THIS MORNING
AS WELL.

TODAY...THIS WARM FRONT WORKS ENE INTO THE BLUE RIDGE AND NRN
VA...WITH UPSTREAM SHORTWAVE WORKING FROM OHIO AROUND DAWN INTO WRN
MD/ERN WV BY LATE AFTERNOON. MAIN FOCUS FOR ORGANIZED CONVECTION
LOOKS TO STAY JUST NORTH OF US TODAY...BUT PLENTY OF LOW LVL
MOISTURE/THETA-E AND INSTABILITY WILL ALLOW FOR SHOWERS AND STORMS
TO DEVELOP/MOVE INTO THE MTNS THIS MORNING THEN SLIDE EAST TOWARD
THE PIEDMONT IN THE AFTERNOON. OVERALL THE CONVECTION WILL BE
SCATTERED WITH BEST FOCUS STAYING ACROSS THE MTNS IN THE HIGHER
THETA-E AIR. SKIES WILL START OUT CLEAR TO PC IN THE EAST TO MOSTLY
CLOUDY OVER THE FAR SW THIS MORNING...THEN CU/TCU EXPECTED TO
DEVELOP IN THE LATE MORNING THRU AFTERNOON. SW FLOW WILL PROVIDE
ENOUGH MIXING TO GET SUNSHINE AT ALL LOCATIONS SO SKIES OVERALL WILL
RANGE FROM MOSTLY SUNNY IN THE EAST TO PARTLY SUNNY IN THE WEST
EARLY THEN 50/50 OUTSIDE OF THUNDERSTORMS THIS AFTERNOON. WITH WARM
FRONT SCOURING OUT THE INSITU WEDGE LEANED HIGHS TOWARD THE MAV OUT
EAST THEN TOWARD COOLER MET IN THE WEST GIVEN BETTER THREAT OF
STORMS. STILL WARM WITH HIGHS RANGING FROM THE LOWER 80S WEST TO
UPPER 80S/NEAR 90 PIEDMONT.

TONIGHT...THE SHORTWAVE EXITS EAST SWINGING A VORT EAST OF THE
PIEDMONT BY MIDNIGHT. COULD SEE RESIDUAL SHOWERS/STORMS ACROSS THE
EAST...BUT MAINLY ISOLATED. NEXT UPSTREAM SHORTWAVE SWINGS ACROSS
OHIO/INDIANA AFTER MIDNIGHT INTO WV. THE LATEST ECMWF APPEARS JUST A
TAD SLOWER THAN THE NAM/GFS WITH THIS FEATURE AND GIVEN THE WEAK
FLOW ALOFT...THINK THIS SLOWER SOLUTION WILL BE MORE CORRECT. STILL
APPEARS ORGANIZED STORMS ACROSS THE OHIO VALLEY MAY REACH THE SE WV
COUNTIES TOWARD DAWN SUNDAY SO KEPT POPS IN THE CHANCE RANGE ALL
NIGHT HERE SEEING THAT THE AIRMASS STAYS IN FAVORABLE CONDITIONS FOR
SHOWERS/STORMS TO LINGER ALL NIGHT WITH OUTFLOW INTERACTIONS.
WARM/MUGGY WITH LOWS MID 60S WEST TO UPPER 60S/AROUND 70 EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

WILL START SUNDAY MORNING OFF WITH SPOTTY SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS OUR FAR WESTERN RIDGELINES...WITH
COVERAGE INCREASING AND SPREADING EAST THROUGH THE DAY AS AN UPPER
LEVEL TROUGH APPROACHES...SHIFTING WINDS ALOFT MORE SOUTHWESTERLY
AND LESS DOWNSLOPE WHILE AT THE SAME TIME INCREASING ATMOSPHERIC
INSTABILITY. BELIEVE THE BETTER CHANCES FOR STRONG STORMS...
ALTHOUGH STILL ONLY A MARGINAL THREAT...WILL BE FOUND ACROSS THE
PIEDMONTS WHERE BETTER HEATING/DESTABILIZATION WILL TAKE PLACE.
LOCALLY HEAVY RAIN WILL ALSO BE A POSSIBILITY AS TROPICAL MOISTURE
POOLS ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT...AND
LIGHT UPPER LEVEL WINDS WILL RESULT IN SLOW STORM MOVEMENT.

MONDAY WILL BE SIMILAR TO SUNDAY IN MANY WAYS...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AS THE COLD FRONT
PROGRESSES EAST FROM THE MISSISSIPPI RIVER VALLEY. CONFIDENT IN
GOING WITH LIKELY RAIN CHANCES ACROSS THE MOUNTAINS DURING THE
AFTERNOON AND EVENING. HOWEVER...THE BASE OF THE UPPER TROUGH WILL
BE PASSING OVERHEAD...SHIFTING OUR MID AND UPPER LEVEL WINDS MORE
WESTERLY AND DOWNSLOPE...WHICH WILL BEGIN TO ACT AGAINST THE
CONVECTION IN THE PIEDMONTS. AS SUCH...KEPT RAIN CHANCES EAST OF THE
BLUE RIDGE IN THE CHANCE CATEGORY...AND WILL BE LOOKING FOR MORE
PULSE VARIETY STORMS THERE. OUTSIDE OF THAT...LOCALLY HEAVY RAIN AND
A FEW STRONG STORMS WILL AGAIN BE POSSIBLE INTO LATE EVENING.

THE COLD FRONT WILL ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES EARLY
TUESDAY MORNING...AND WILL CONTINUE EAST...EXITING OUR AREA TOWARD
THE COAST DURING THE AFTERNOON. THE TRULY DRIER AIR WILL LAG A FEW
HOURS BEHIND THE FRONT...SO MAY SEE A FEW SHOWERS AND THUNDERSTORMS
DEVELOP SOUTH OF INTERSTATE 81 DURING THE AFTERNOON...BUT ANY
CONVECTION ACROSS OUR AREA WILL DIMINISH QUICKLY DURING THE EVENING
AS HEATING ENDS. CANADIAN HIGH PRESSURE WILL THEN CONTROL OUR
WEATHER PATTERN THROUGH THE REST OF THE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...

A STRONG RIDGE CONTINUES IN THE WEST...WHILE AMPLIFYING TROUGH
ANTICIPATED IN THE EAST. HIGH PRESSURE WILL CONTROL OUR WEATHER
PATTERN FOR WEDNESDAY AND THURSDAY...RESULTING IN DRY CONDITIONS
WITH MOSTLY CLEAR SKIES...OUTSIDE OF EARLY MORNING FOG. ANOTHER COLD
FRONT WILL DROP SOUTHEAST ACROSS THE REGION FOR THE END OF THE
WORKWEEK AND...ALTHOUGH THERE WILL BE VERY LITTLE RETURN MOISTURE
BUILDING INTO THE AREA...FELT THAT THERE WAS JUST ENOUGH MOISTURE
AND INSTABILITY TO ADD THE MENTION OF ISOLATED TO SCATTERED
CONVECTION WITH FRONTAL BOUNDARY.

TEMPERATURES DURING THE PERIOD WILL RUN COOLER THAN NORMAL FOR OUR
AREA...RANGING FROM THE MID 70S IN THE WEST TO LOWER 80S IN THE EAST
FOR DAILY HIGHS. LOW TEMPERATURES WILL GENERALLY BE FROM THE UPPER
40S IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT SATURDAY...

CONVECTION IS TRACKING SOUTHEAST ALONG A WARM FRONT THIS
AFTERNOON. MAIN CONVECTION IS TRACKING ACROSS WESTERN KENTUCKY AND
MAY STAY SOUTH OF THE AREA. HOWEVER NEW DEVELOP FROM OUTFLOW
BOUNDARIES WILL DISRUPT TRAVEL ACROSS EXTREME SW VA THROUGH EARLY
THIS AFTERNOON. BLUEFIELD IS THE ONLY AIRPORT IN THE PATH OF THESE
STORMS. THESE THUNDERSTORMS WILL IMPACT BLF THROUGH 19Z
TODAY...THEN LIGHT SHOWERS UNTIL SUNSET. THUNDERSTORM COVERAGE
APPEARS TO BE TRACKING TO THE EAST-SOUTHEAST STAYING SOUTH BCB/ROA
THROUGH MID AFTERNOON. OUTFLOW BOUNDARIES WILL LIKELY BRING
CONVECTION OVER THESE AIRPORTS THIS AFTERNOON. TIMING AND
CONFIDENCE IN QUESTION...THEREFORE WILL KEEP VCTS FOR NOW AND
AMEND IF NEEDED. LYH/DAN MAY ALSO SEE A FEW STORMS LATE THIS
AFTERNOON INTO THIS EVENING. CONFIDENCE IS LOW ON TIMING AND AREAL
COVERAGE TO ALSO ONLY HAVE VICINITY WORDING.

LOOKS LIKE THE SHOWERS/STORMS WANE OVERALL THIS EVENING WITH LOSS
OF HEATING AND BEING BETWEEN TWO UPPER WAVES. NEXT WAVE ARRIVES
SUNDAY WITH ANOTHER THREAT OF STORMS...EVEN HIGHER AS FRONT
APPROACHES. PRIOR TO THIS APPEARS ENOUGH CLEARING FOR FOG
DEVELOPMENT AT LEAST AT BCB/BLF/LWB AFTER MIDNIGHT.

COLD FRONT NOT EXPECTED TO MOVE THROUGH UNTIL MONDAY WITH DRIER
AIR PUNCHING IN BEHIND FOR TUE-WED. VFR EXPECTED MOST OF THE TIME
OUTSIDE OF CONVECTION AND ANY LATE NIGHT/EARLY MORNING FOG AND/OR
LOWER STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...RCS/WP
SHORT TERM...NF
LONG TERM...KK/NF
AVIATION...RCS/WP
Hazardous weather outlook, Aug 31, 3:44 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT SAT AUG 31 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED THUNDERSTORMS LATE THIS MORNING THROUGH TONIGHT
TO BRING AT TIMES...HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED
FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN THE MOUNTAINS
AND URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING
SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO
SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN
ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 1:11 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT SAT AUG 31 2013

VAZ007-009-010-012-WVZ042-311815-
SMYTH VA-BLAND VA-TAZEWELL VA-WYTHE VA-MERCER WV-
111 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING TO THE EAST AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BURKES GARDEN...
  TAZEWELL...
  RICHLANDS...
  SALTVILLE...
  AND RURAL RETREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3735 8135 3736 8130
      3689 8118 3683 8174 3693 8183 3695 8182
      3696 8178 3705 8182 3712 8189 3715 8190
TIME...MOT...LOC 1708Z 271DEG 16KT 3710 8182

KK
Special weather statement, Aug 31, 1:13 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT SAT AUG 31 2013

VAZ018-019-WVZ044-311815-
CRAIG VA-ALLEGHANY VA-MONROE WV-
113 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RAINES CORNER...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  PAINT BANK...
  SINKING CREEK...
  MAGGIE...
  AND SWEET SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3767 8017 3740 8017 3744 8050 3746 8049
      3748 8051 3748 8055 3745 8060 3746 8072
      3764 8072
TIME...MOT...LOC 1708Z 271DEG 16KT 3755 8063

KK
Special weather statement, Aug 31, 2:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT AUG 31 2013

NCZ019-311845-
WILKES NC-
217 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 245 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MAPLE SPRINGS...MOVING TO THE SOUTHEAST
  AT 25 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  BOOMER...
  BUCK...
  MAPLE SPRINGS...
  AND MILLERS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3602 8134 3603 8136 3619 8147 3631 8135
      3606 8111 3603 8117 3604 8120 3603 8127
      3600 8133
TIME...MOT...LOC 1813Z 322DEG 22KT 3617 8134

DS
Special weather statement, Aug 31, 2:25 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SAT AUG 31 2013

VAZ009-010-012-311900-
SMYTH VA-BLAND VA-WYTHE VA-
225 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUITER TO NEBO...
  MOVING TO THE SOUTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  RURAL RETREAT...
  CERES...
  FAVONIA...
  AND CROCKETT.

LAT...LON 3698 8151 3700 8148 3699 8149 3699 8146
      3702 8144 3707 8135 3708 8129 3712 8125
      3698 8092 3682 8132
TIME...MOT...LOC 1822Z 301DEG 18KT 3706 8122 3699 8143

DS
Special weather statement, Aug 31, 2:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SAT AUG 31 2013

WVZ042-311900-
MERCER WV-
228 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TWIN FALLS STATE
  PARK TO BOISSEVAIN...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MATOAKA...
  MONTCALM...
  BRAMWELL...
  COALDALE...
  AND WENONAH.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3752 8122 3754 8121
      3757 8120 3727 8126 3727 8129 3734 8136
TIME...MOT...LOC 1826Z 258DEG 19KT 3763 8142 3733 8147

DS
Special weather statement, Aug 31, 2:31 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT SAT AUG 31 2013

VAZ018-022-023-311900-
CRAIG VA-ROANOKE VA-BOTETOURT VA-
231 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTH CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW CASTLE...MOVING TO THE SOUTHEAST AT
  15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL CRAIG...NORTH CENTRAL ROANOKE AND SOUTHWESTERN
  BOTETOURT COUNTIES.

LAT...LON 3742 8013 3752 8007 3752 7987 3735 7996
TIME...MOT...LOC 1830Z 298DEG 12KT 3747 8005

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:17 PM EDTSpecial Weather StatementRNKWilkes28 min
Aug 31, 2:49 PM EDTSpecial Weather StatementRNKWilkes26 min
Aug 31, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany54 min
Aug 31, 3:13 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin62 min
Aug 31, 3:29 PM EDTSpecial Weather StatementRNKSurry31 min
Aug 31, 3:38 PM EDTSevere Thunderstorm WarningRNKSurry67 min
Aug 31, 3:46 PM EDTFlash Flood WarningRNKSurry4 hr
Aug 31, 3:59 PM EDTSevere Thunderstorm WarningRNKYadkin91 min
Aug 31, 4:34 PM EDTSpecial Weather StatementRNKRockingham41 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.